Missouri, 2015

Funnel Cloud in Missouri, July 3, 2015

July 3, 2015 · NWS PAH · 1 event in 1 county or zone

A funnel cloud was observed over the Poplar Bluff area. This type of funnel cloud was likely the formative stage of a landspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A funnel cloud was observed over the Poplar Bluff area. This type of funnel cloud was likely the formative stage of a landspout. Landspouts occur when extremely buoyant air is lifted and rotates near the base of a rain shower of thunderstorm. Most landspouts do little damage. The parent shower occurred along a very slow-moving cold front that extended from northwest Arkansas to the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 5:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 3, 5:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT FRI JUL 3 2015

.UPDATE...
ISSUED AT 642 PM CDT FRI JUL 3 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 227 PM CDT FRI JUL 3 2015

576DM LOW OVER NW INDIANA WAS SEEN ON WVAPOR/MODEL OVERLAY WITH
A LOBE EXTENDING SW ACROSS MO/IL...HELPING TO TRIGGER HEAT OF THE
DAY CONVECTION ONCE AGAIN ACROSS THE REGION. WEAK SHEAR AND
MARGINAL LAPSE RATES MEANS LOCALLY HEAVY RAIN SHOULD BE THE
PRIMARY HAZARDS. ACTIVITY EXPECTED TO DIMINISH FROM NW TO SE
TONIGHT.

WEAK HIGH PRESSURE BUILDS IN FOR SATURDAY. THERE MAY BE ENOUGH
LINGERING LOW LEVEL MOISTURE FOR ISOLD CONVECTION SRN SECTIONS
MAINLY IN THE AFTERNOON. THE NAM WAS THROWN OUT FOR SAT NIGHT AS
IT SEEMS TOO SLOW WITH A WEAK SRN H5 LOW...AND HOLDING MOISTURE
BACK INTO OUR SE COUNTIES. SHOULD BE A MAINLY DRY SATURDAY NIGHT
FOLLOWING THE EC/GFS SOLUTIONS. AGAIN JUST A SLIM CHANCE OF
CONVECTION S/SE COUNTIES SUNDAY WHERE MARGINAL MOISTURE WILL
LINGER.

TEMPS ONCE AGAIN A BLEND OF MOS AND EXISTING NUMBERS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI JUL 3 2015

USED A BLEND OF THE EC/GFS THROUGH WEDNESDAY NIGHT...THEN A
GEFS/ECENS/NAEFS BLEND FOR THURSDAY THROUGH FRIDAY. SUNDAY NIGHT
SHOULD BE DRY...MONDAY MORNING PERHAPS AS WELL...WITH POPS
INCREASING FROM SW TO NE WITH TIME. SIGNAL FOR DECENT CONVECTIVE
CHANCES AND QPF SEEMS TO BE TUESDAY THROUGH WEDNESDAY AS A FRONTAL
BOUNDARY SAGS SOUTH INTO THE AREA AND EITHER SLOWS DOWN OR STALLS.
WOULD NOT RULE OUT HAVING TO DEAL WITH HEAVY RAIN ONCE AGAIN.
TIMING MAY EVENTUALLY BE ADJUSTED ALONG WITH THE WINDOW OF BEST
OPPORTUNITY. AFTER THAT...THE ECENS LOOKED MORE LIKE THE GEFS AND
EVEN OPERATIONAL GFS...KEEPING MORE OF A SOUTHERLY FLOW REGIME
ACROSS THE AREA...AND NOT AS AGGRESSIVE WITH THE PERSISTENT NW
FLOW ALOFT. POPS MUCH LOWER THURSDAY THROUGH FRIDAY GIVEN LOWER
CONFIDENCE AND FORECAST LACK OF FRONTAL FOCUS.

&&

.AVIATION...
ISSUED AT 642 PM CDT FRI JUL 3 2015

AN UPPER-LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO
FORCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS INTO THE EVENING.
MOST OF THE ACTIVITY SHOULD BE DONE BY 03Z. KCGI AND KOWB HAVE THE
BEST CHANCE OF EXPERIENCING TS AT THE TERMINAL. WEAK NORTHERLY
FLOW AND CLEARING SKIES WILL LEAD TO THE POTENTIAL FOR LOW CLOUD OR
FOG DEVELOPMENT LATE TONIGHT AND EARLY SATURDAY. CONDITIONS SHOULD
IMPROVE TO VFR BY 15Z. NO CONVECTION IS FORECAST FOR SATURDAY.
WINDS WILL BE LIGHT AND VARIABLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 3, 2:33 AM CST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI JUL 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH THE GREATEST
CHANCES NEAR THE ARKANSAS AND TENNESSEE BORDERS. LOCALLY HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE EXCEPTION OF SUNDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LOCALLY
HEAVY RAINFALL AND DEADLY LIGHTNING APPEAR TO BE THE PRIMARY
THREATS AT THIS TIME.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Local storm report, Jul 3, 5:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLOOD            E CROFTON               37.05N 87.48W
07/03/2015                   CHRISTIAN          KY   TRAINED SPOTTER

            SIX INCHES OF WATER FLOWING OVER HIGHWAY 800...EAST OF
            CROFTON.

0528 PM     FLOOD            5 SE CROFTON            37.00N 87.42W
07/03/2015                   CHRISTIAN          KY   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 107.

&&

K. SMITH

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Butler

When
July 3, 7:00 PM CST to 7:15 PM CST
Where
Butler County, 0.5 mi S of Poplar Bluff to 1 mi S of Poplar Bluff
Reported by
Law Enforcement
Coordinates
36.743, -90.400

A funnel cloud was photographed over the southern city limits of Poplar Bluff. Law enforcement personnel visually monitored the progress of the funnel cloud. The parent rain shower producing this funnel cloud moved southward at only 5 mph. No lightning was associated with this weather feature.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586738.